Missouri, 2007

Heavy Snow in Missouri, December 31, 2007

December 31, 2007 · NWS EAX · 2 events in 2 counties and zones

A small fast moving winter storm system, moved across extreme northern Missouri on December 31, 2007. Light, fluffy snow accumulated up to 6 inches deep in portions of Harrison and Putnam counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A small fast moving winter storm system, moved across extreme northern Missouri on December 31, 2007. Light, fluffy snow accumulated up to 6 inches deep in portions of Harrison and Putnam counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Dec 31, 5:45 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Dec 31, 5:45 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
545 AM CST MON DEC 31 2007

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/426 AM CST MON DEC 31 2007/
WATER VAPOR IMAGERY THIS MORNING SHOWS US A NATION STILL DOMINATED
BY A BROAD TROUGH WITH MANY EMBEDDED SHORTWAVES. SHORTWAVE OF
IMPORTANCE FOR EASTERN KANSAS AND NORTHERN MISSOURI TODAY IS
CURRENTLY DIGGING ITS WAY THROUGH WESTERN NEBRASKA AND KANSAS.
SECOND WAVE OF NOTE CAN BE SEEN HEADING SOUTH OUT OF THE CENTRAL
PLAINS OF CANADA...AND WILL PLAY A PART IN OUR WEATHER TUESDAY AND
WEDNESDAY.

FOR TODAY...SHORTWAVE MOVING INTO THE CENTRAL PLAINS IS ALREADY
GENERATING LIGHT SNOW ACROSS SOUTHEAST NEBRASKA AND NORTHEAST
KANSAS. THE WAVE WILL BOTTOM OUT IN THE BASE OF THE CONUS SCALE
TROUGH THIS AFTERNOON AS IT MOVES THROUGH NORTHERN MISSOURI. 00Z
UPPER AIR SOUNDINGS SHOW A 135 KT JET ACCOMPANYING THE SHORTWAVE.
BOTH THE  GFS AND NAM-WRF HAVE CONSISTENTLY FORECAST THIS WAVE TO
MOVE THROUGH NORTHERN MISSOURI TODAY...BUT THE LATEST RUNS HAVE ALL
GRABBED ONTO THE DYNAMICS OF THE WAVE AND ARE GENERATING A LOT MORE
PRECIPITATION WITH THIS SYSTEM THAN PREVIOUSLY ADVERTISED. PROBABLY
A RESULT OF THE SHORTWAVE AND JET STREAK BOTH BEING WELL SAMPLED
WITHIN THE UPPER AIR NETWORK AT 00Z.

WITH THE SHORTWAVE TODAY WILL COME A MODEST COLD FRONT. I SAY MODEST
AS THE TEMPERATURES BEHIND THE FRONT AT THIS EARLY MORNING HOUR ARE
WARMER THAN THE CURRENT TEMPERATURES ACROSS FAR NORTHERN MISSOURI
AND SOUTHERN IOWA. THIS APPEARS TO BE THE RESULT OF THE DOWNSLOPE
WIND COMING OUT OF THE ROCKIES. THEREFORE...HAVE DECREASED THE
TEMPERATURE GRADIENT ACROSS THE REGION A LITTLE FOR TODAY AS THE
TEMPERATURES AHEAD/BEHIND THE FRONT ARE NOT LOOKING TOO EXTREME IN
EITHER DIRECTION.

AS FOR OUR POPS TODAY...HAVE BUMPED THEM INTO THE CATEGORICAL RANGE
FOR THE MORNING HOURS. THIS KIND OF PROGRESSIVE DEEPENING SHORTWAVE
IS CLIMATOLOGICALLY FAVORED FOR PRODUCING QUICK SNOW ACCUMULATIONS
ACROSS FAR NORTHERN MISSOURI. CURRENT RETURNS ON RADAR EARLY THIS
MORNING ARE NOT HURTING EITHER. HAVE ALSO BUMPED UP SNOWFALL TOTALS
ACROSS THE NORTHERN MISSOURI...ALONG AND NORTH OF HIGHWAY 36 FROM ST
JOSEPH TO MACON. DYNAMICS WITH THIS SYSTEM ARE IMPRESSIVE...ALBEIT
COMPACT...CONTRIBUTING TO AN INCREASE IN CONFIDENCE THAT SOME
MODERATE SNOWFALL RATES WILL BE SEEN WITH THIS EVENT DESPITE LIMITED
MOISTURE. HOWEVER...THE SPEED WITH WHICH THE SYSTEM IS MOVING EAST
WILL TEMPER THE SNOWFALL TOTALS. NORTHEAST KANSAS AND NORTHWEST
MISSOURI SHOULD BE SPARED ANYTHING MORE THAN INCH OF SNOW AS THE
SYSTEM IS ONLY JUST NOW BEGINNING TO SPIN UP. BY THE TIME THE
SHORTWAVE SHIFTS INTO NORTHWEST MISSOURI LATE THIS MORNING STRONG
CYCLOGENESIS WILL BE GOING ON AT THE SURFACE AND ALOFT. POTENTIAL
TEMPERATURES ON THE 700MB AND 750 MB LEVEL SHOW THE BEGINNINGS OF A
TROWAL WHICH POINTS AT NORTH CENTRAL AND NORTHEAST MISSOURI.
HOWEVER...SHORTWAVE AND ANY ASSOCIATED TROWAL WILL BE EAST OF THE
FORECAST AREA BY LATE AFTERNOON AS THE SYSTEM REACHES A MORE MATURE
PHASE. HAVE LIMITED SNOWFALL TOTALS TO BETWEEN 2 AND 3 INCHES ALONG
A LINE FROM TRENTON TO KIRKSVILLE AS A RESULT. THIS IS JUST SHY OF
SNOW ADVISORY CRITERIA...SO THE DAY SHIFT WILL WANT TO KEEP AN EYE
ON SNOWFALL TOTALS ESPECIALLY ACROSS NORTHEAST MISSOURI.

THE SECOND SHORTWAVE WILL PLUNGE SOUTH BEHIND THE FIRST TUESDAY.
THIS WAVE WILL BRING COLD CANADIAN AIR SOUTH...DROPPING  EASTERN
KANSAS AND NORTHERN MISSOURIS TEMPERATURES WELL BELOW NORMAL
TUESDAY AND TUESDAY NIGHT. THE CURRENT FORECAST HAS WELL IN HAND.
HOWEVER...FOR WEDNESDAY NIGHT LATEST MODEL RUNS INDICATE THAT THE
SURFACE HIGH MOVING THROUGH THE PLAINS WILL SHIFT EAST A LITTLE
SLOWER THAN PREVIOUSLY FORECAST. ADJUSTED WEDNESDAY NIGHTS
TEMPERATURES DOWN AS A RESULT. OTHERWISE...WITH DYNAMICS OF THIS
WAVE...AND THE COLD AIR IT IS BRINGING...I WILL CONTINUE TO KEEP
FLURRIES IN THE FORECAST THROUGH TUESDAY.

CUTTER

&&

.AVIATION...
FOR THE 12Z TAF...VFR CONDITIONS WITH MID CLOUD CEILINGS BETWEEN 6
AND 10K AGL WILL CONTINUE AT ALL 3 TAF SITES THIS MORNING WITH STJ
POSSIBLY SEEING A FEW HOURS OF MVFR CEILINGS AND VISIBILITIES DUE
TO LIGHT SNOW BETWEEN 15 AND 17Z. EXPECT TO SEE WINDS SHIFT TO THE
WEST-NORTHWEST BY MID MORNING AT ALL SITES AND INCREASE WITH GUSTS
IN THE 20-24KT RANGE UNTIL EARLY EVENING. ALSO EXPECT TO SEE
CEILINGS LOWER TO MVFR CATEGORY BY LATE MORNING AS WINDS INCREASE.
SHOULD SEE GUSTS DIE OFF BY MID EVENING BUT MODERATELY STRONG
GRADIENT SHOULD MAINTAIN DOUBLE DIGIT SUSTAINED WINDS THROUGH THE
NIGHT. BY MID TO LATE EVENING VFR CONDITIONS ARE EXPECTED TO RETURN
AS CLOUDS SCATTER OUT.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE
KS...NONE
Hazardous weather outlook, Dec 31, 6:07 AM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
607 AM CST MON DEC 31 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
607 AM CST MON DEC 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COMPACT WINTER WEATHER STORM SYSTEM WILL MOVE THROUGH EXTREME
NORTHEAST KANSAS AND NORTHERN MISSOURI TODAY BRINGING ACCUMULATING
SNOW. LOCATIONS ALONG AND NORTH HIGHWAY 36...FROM ST JOSEPH TO
MACON...WILL SEE SNOWFALL THIS MORNING THROUGH THE MID AFTERNOON
HOURS. WIDESPREAD ACCUMULATIONS OF 1 TO 2 INCHES IS EXPECTED...WITH
ACCUMULATIONS OF 2 TO 3 INCHES LIKELY EAST OF A LINE FROM PRINCETON
TO TRENTON...THIS INCLUDES THE AREAS OF UNIONVILLE AND KIRKSVILLE.

AREAS ALONG AND SOUTH OF THE MISSOURI RIVER FROM KANSAS CITY TO
BOONVILLE CAN EXPECT LIGHT SNOW OR FLURRIES THROUGH THE AFTERNOON
HOURS WITH LITTLE TO NO ACCUMULATIONS. STILL FARTHER SOUTH...
LOCATIONS FROM EAST CENTRAL KANSAS TOWARDS CENTRAL MISSOURI WILL ALSO
SEE THE POTENTIAL FOR SPRINKLES THANKS TO SURFACE TEMPERATURES ABOVE
FREEZING THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SPOTTERS ARE ENCOURAGED
TO REPORT SNOWFALL TOTALS.

CUTTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Harrison

When
December 31, 8:00 AM CST to 4:00 PM CST
Where
Harrison forecast zone
Reported by
COOP Observer
Coordinates
40.355, -93.992 (the zone’s center; the record gives no point)

Six inches of snow was measured in Ridgeway.

Heavy Snow, Putnam

When
December 31, 8:00 AM CST to 4:00 PM CST
Where
Putnam forecast zone
Reported by
COOP Observer
Coordinates
40.479, -93.016 (the zone’s center; the record gives no point)

Six inches of snow was measured in Unionville.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70712, 70713.